Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 40, NWS Des Moines, IA

April 23, 2022Adair County, Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 4:55 PM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2022, 4:55 PM CDT (21:55 UTC)
Expired
Apr 23, 2022, 5:30 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:37 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 3:37 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
337 PM CDT Sat Apr 23 2022

.DISCUSSION.../Tonight through Saturday/
Issued at 337 PM CDT Sat Apr 23 2022

Key Messages:

-Strong winds and scattered severe storms late afternoon into the
 evening hours.
-Quiet and cooler into Sunday and early next week.
-Increasing threat of precipitation by late in the work week.

Impressive non-severe high wind event ongoing over western Iowa this
afternoon with numerous gusts of 50kts+ and sustained winds of 40
mph or more. Have had several incidents of higher profile vehicles
blown over on Interstate 80 in the west and the threat will persist
a few more hours as deep mixing of high velocities continues.  The
HWW was expanded to include another row of counties in the northwest
with a peak wind of 65 mph at EST in the past hour.  CAMS have
convective initiation with the next hour or so as cap continues to
weaken. Forward motion should be remains quick at 50kts+ given the
strong wind fields aloft with damaging winds the primary threat.
There has been some recent trends in the CAMS for a slightly higher
threat of tornadoes as a few discrete cells form and persist for a
longer period prior to becoming a linear system. Once linear, shear
vectors would be mostly be parallel with an north-south line but any
segment that could become more west-northwest to east southeast
oriented would be much more orthogonal and capable of a QLCS type
tornado. The bulk of the action is likely within the first 3
hours or so with the cold pool eventually dominating and overall
intensity dropping with mostly heavy rain and gusty winds by mid
evening onward. The activity exits to the east later overnight
with a cooler and drier airmass entering the state.

Rather strong subsidence is expected across much of the Iowa on
Sunday with mostly sunny skies central and south along breezy
conditions are expected to persist.  Some clouds do affect the north
during the day along the southern edge of the deformation area but
with little threat of precipitation.  The cool and dry conditions
are expected into early next week with the upper trof making only
slow progress into early Tuesday.  Warm advection does finally take
hold by Tuesday night and persist into Wednesday ahead of a
shortwave crossing the Rockies.  Scattered convection remains
possible into late Wednesday night/Thursday in low level moisture
axis as forcing arrives with this wave across the state. A more
robust system passes into the Midwest by the end of the period with
a better threat of precipitation and storms although plenty of time
for the situation to change between now and then.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1245 PM CDT Sat Apr 23 2022

Strong south surface winds are expected this afternoon and evening
before some gradual weakening overnight. Otherwise, mostly VFR
ceilings this afternoon with thunderstorms developing along a
boundary by mid to late afternoon. This convection progresses east
into the evening with clearing behind. Winds veer toward the
southwest by the end of the period with mostly VFR conditions
overnight into Sunday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017-
024>028-035>039-046>050-058>062-071>075-081>086-092>097.

High Wind Warning until 7 PM CDT this evening for IAZ004-015-023-
033-034-044-045-057-070.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
217 PM CDT Sat Apr 23 2022

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-
081>086-092>097-241930-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
217 PM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A wind advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

IAZ004-015-023-033-034-044-045-057-070-241930-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Cass-
217 PM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A high wind warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, Apr 23, 11:45 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND DMG 4 SW BRAYTON            41.50N 94.98W
04/23/2022                   CASS               IA   PUBLIC

            VEHICLE TIPPED ON SIDE BY HIGH WINDS VIA
            BROADCAST MEDIA.

&&

VIKEN
Local storm report, Apr 23, 11:51 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND DMG 1 SW CASEY              41.50N 94.54W
04/23/2022                   ADAIR              IA   BROADCAST MEDIA

            VEHICLE TIPPED ON SIDE BY HIGH WINDS VIA
            BROADCAST MEDIA.

&&

AJ
Local storm report, Apr 23, 12:40 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND GST 3 WSW GLIDDEN           42.05N 94.79W
04/23/2022  M59 MPH          CARROLL            IA   AWOS

            CARROLL, IA REPORT OF 59 MPH WIND GUST VIA
            NWSCHAT BOT.

&&

VIKEN
Local storm report, Apr 23, 1:05 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
105 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     NON-TSTM WND DMG 2 W MURRAY              41.04N 93.98W
04/23/2022                   CLARKE             IA   TRAINED SPOTTER

            REPORT OF ROOF DAMAGE AND A STEEL PLATE
            BEING LIFTED 20 YARDS AND PACKED INTO
            GROUND. PERSONAL WEATHER STATION REPORTED 62
            MPH WIND GUST FROM SSW.

&&

VIKEN
Local storm report, Apr 23, 4:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     NON-TSTM WND GST 2 WNW GRUVER            43.41N 94.75W
04/23/2022  M62 MPH          EMMET              IA   ASOS

            PEAK WIND GUST REPORT VIA BOT.

&&

VIKEN
Local storm report, Apr 23, 4:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 2 WNW GRUVER            43.41N 94.75W
04/23/2022  M58 MPH          EMMET              IA   ASOS

            PEAK WIND GUST REPORT VIA BOT.

&&

VIKEN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:36 AM CDTSevere Thunderstorm WarningDMXCrawford39 min
Apr 23, 5:57 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass33 min
Apr 23, 6:54 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie33 min
Apr 23, 7:41 AM CDTSpecial Weather StatementDMXBoone, Dallas, Madison64 min
Apr 23, 8:10 AM CDTSpecial Weather StatementDMXHardin, Jasper, Marshall, Polk, Story50 min
Apr 23, 8:26 AM CDTSpecial Weather StatementDMXFranklin, Hamilton34 min
Apr 23, 10:41 AM CDTHigh Wind WarningDMXAudubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more8 hr
Apr 23, 5:04 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union41 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more58 min
Apr 23, 5:20 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more55 min
Apr 23, 5:24 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Dallas, Guthrie, Madison36 min
Apr 23, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Boone, Dallas, Guthrie, Madison27 min
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more64 min
Apr 23, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Dallas, Madison, Polk, Story, Warren38 min
Apr 23, 6:16 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Winnebago, Wright59 min
Apr 23, 6:22 PM CDTTornado WarningDMXPolk23 min
Apr 23, 6:22 PM CDTTornado WarningDMXHancock, Humboldt, Kossuth, Wright23 min
Apr 23, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Hardin, Jasper, Marshall, Polk, Story and 1 more44 min
Apr 23, 6:34 PM CDTTornado WarningDMXBoone, Story26 min
Apr 23, 6:41 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more49 min
Apr 23, 6:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.